Alert archive / Michigan / Tornado Warnings in 1998

Tornado Warning 5, NWS Marquette, MI

June 25, 1998Alger County, Michigan

NWS Marquette, MI issued this tornado warning at Jun 25, 1998, 6:36 PM EDT for Alger County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1998, 6:36 PM EDT (22:36 UTC)
Expired
Jun 25, 1998, 7:40 PM EDT
In force
64 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Alger County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.6 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -365 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-365 m²/s²
0-3 km storm-relative helicity
-134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WFUS1 KMQT 252238 RRA
TORMQT
MIC003-252340-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
636 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* TORNADO WARNING FOR...
  ALGER COUNTY IN NORTH CENTRAL UPPER MICHIGAN

* UNTIL 740 PM EDT

* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 10 MILES SOUTHEAST OF TRENARY. THE TORNADO WAS MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE FROM...
  TRENARY TO SHINGLETON FROM 650 PM EDT TO 730 PM EDT

IF YOU ARE IN THE WARNED AREA...TAKE SHELTER NOW IN A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. A BASEMENT
OFFERS THE BEST PROTECTION.


PETRO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this tornado warning went out at Jun 25, 11:00 AM EDT, 7 hours 36 minutes earlier.

Area forecast discussion, Jun 25, 11:00 AM EDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 AM EDT THU JUN 25 1998

WMFNT FCST TO REMAIN S OF FA THRU FCST PERIOD BUT SFC DPS SLOWLY RISING
FM LO TO MID 60S TO MID TO HI 60S BY LATE AFTN. THUS SUFFICIENT MOISTURE
AVAILABLE FOR AFTN CONVECTION. AFTN LIFTED INDEX IN -2 TO -4 RANGE WITH
CAPES 1000 TO 1500. SKIES CLEARING ACRS MST OF FA AS EARLY MCS WHICH
FORMED ACRS NRN WI HAS MOVD E. THIS MCS CLIPPED EXTRM SRN PTN OF FA WITH
VRY HVY RAINFALL. CLEARING SKIES WILL ALLOW FOR GOOD SFC HEATING AND
DESTABLIZE AIRMASS EVEN FURTHER. SATELITTE IMAGERY SHOWS STRONG S/W
OVRN CNTRL MN WHICH ETA FCSTS TO MOV TWRN U.P./NRN AND CNTRL WI BY
ERLY EVE.

BEST CONVECTION DYNAMICS REMAIN OVR CNTRL WI AND WITH STORM MOTION
FM SW TO NE ANY MCS DEVELOPMENT OVR WI WILL THREATEN S AND E PTNS OF
FA. TSTM CLUSTER DEVELOPMENT A THREAT OVER N AND W PTNS OF FA.

CURRENT PACKAGE LOOKS OK WITH REGARDS TO TEMPS/POPS. WILL STRENGTHEN
TSTM WORDING FOR PSBL SVR WITH DAMAGING WIND AND HAIL.
JFM

In the hours before

Special weather statement, Jun 25, 3:26 PM EDT, 3 hours 10 minutes before
MIZ012-251105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
326 PM EDT THU JUN 25 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM EDT/ 8PM CDT FOR
IRON...DICKINSON...MENOMINEE AND DELTA COUNTIES...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM CDT FOR THE SOUTH
CENTRAL PORTION OF THE UPPER PENINSULA OF MICHIGAN.  THIS WATCH INCLUDES
THE FOLLOWING COMMUNITIES...IRON RIVER...CRYSTAL FALLS...IRON MOUNTAIN...
NORWAY...CHANNING...RALPH...FOSTER CITY...MENOMINEE...HERMANSVILLE...
CORNELL...ESCANABA AND GLADSTONE.

HAIL TO 2 INCHES AND THUNDERSTORM WIND GUSTS TO 80 MPH...ALONG WITH
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER NATIONAL WEATHER
SERVICE BULLETINS.
TAKE COVER INSIDE AT THE FIRST SIGN OF THREATENING WEATHER.

JFM
Special weather statement, Jun 25, 3:26 PM EDT, 3 hours 10 minutes before
MIZ012-251105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
326 PM EDT THU JUN 25 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9PM EDT/ 8PM CDT FOR
IRON...DICKINSON...MENOMINEE AND DELTA COUNTIES...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8PM CDT FOR THE SOUTH
CENTRAL PORTION OF THE UPPER PENINSULA OF MICHIGAN.  THIS WATCH INCLUDES
THE FOLLOWING COMMUNITIES...IRON RIVER...CRYSTAL FALLS...IRON MOUNTAIN...
NORWAY...CHANNING...RALPH...FOSTER CITY...MENOMINEE...HERMANSVILLE...
CORNELL...ESCANABA AND GLADSTONE.

HAIL TO 2 INCHES AND THUNDERSTORM WIND GUSTS TO 80 MPH...ALONG WITH
DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER NATIONAL WEATHER
SERVICE BULLETINS.
TAKE COVER INSIDE AT THE FIRST SIGN OF THREATENING WEATHER.

JFM

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:45 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron, Menominee65 min
Jun 25, 4:53 PM EDTSevere Thunderstorm WarningMQTMarquette62 min
Jun 25, 5:36 PM EDTSevere Thunderstorm WarningMQTDelta64 min
Jun 25, 5:49 PM EDTSevere Thunderstorm WarningMQTMenominee61 min
Jun 25, 5:54 PM EDTTornado WarningMQTDelta31 min
Jun 25, 6:21 PM EDTSevere Thunderstorm WarningMQTSchoolcraft59 min

Nearby

Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.